MAUDE Adverse Event Report: SMITH & NEPHEW, INC. LEGION CR OXIN FEM SZ5 LT; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL

SMITH & NEPHEW, INC. LEGION CR OXIN FEM SZ5 LT; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Model Number 71421235
Medical Device Problem Codes Biocompatibility (2886); Scratched Material (3020)
Health Effect - Clinical Codes Infiltration into Tissue (1931); Loss of Range of Motion (2032); Arthralgia (2355)
Date of Event 12/09/2022
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, after a tka had been performed on (b)(6) 2022 with a legion system, the patient experienced pain, stiffness, and elevated oxinium levels.A revision surgery was conducted on (b)(6) 2022.Intraoperatively, the legion croxin fem sz5 lt was discovered to be very scratched up and damaged, while the lgn xlpe dished isrt sz 7-8 9mm had pieces of metal embedded in the surface.It is unknown what the current health status of the patient is.
 
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Additional Manufacturer Narrative
H3, h6: the devices were not returned for evaluation.However, the photographs were reviewed, and revealed that the legion cruciate retaining oxinium femoral size 5 left shows scratches and the legion xlpe dished insert size 7-8 9mm appears to have pieces of metal in the surface.However, the clinical/medical investigation concluded that, per complaint details, a revision was performed approximately 10 months post implantation due to ¿pain, stiffness, and elevated oxinium levels¿.Reportedly, during the revision, the legion oxinium femoral component was discovered to be ¿very scratched up and damaged¿ , while the legion xlpe dished insert ¿had pieces of metal embedded in the surface.It is unknown what the current health status of the patient is¿ or if the patient experienced any trauma prior to onset of reported symptoms.The three electronic photo images provided appear to show scant dark flecks/particulate on the insert surface (with probable bloody residue), as well as bilateral deformation of the oxinium femoral condyles/articulating surface which can been seen with, and/or may represent, third body wear due to presence of bone, bone cement and/or other foreign body particulate within the articulating bearing space.As of the date of this medical investigation, no operative notes, x-rays, or lab results have been provided.All documents and images provided as of this date have been reviewed and considered and unless noted do not contribute to the clinical/medical investigation.A review of the production orders did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part numbers over the past 12 months and for the batch numbers based on historical data of the device did not reveal similar events for the listed devices.A review of the instructions for use documents for knee systems revealed in possible adverse effects that wear of the polyethylene articulating surfaces of knee replacement components has been reported following total knee replacement.Higher rates of wear may be initiated by particles of cement, metal, or other debris which can cause abrasion of the articulating surfaces.Higher rates of wear may shorten the useful life of the prosthesis, and lead to early revision surgery to replace the worn prosthetic components.Additionally, warnings and precautions section establish that extreme care in patient handling is needed and postoperative patient care, directions and warnings to patients by physicians are extremely important.Patients should be directed to seek medical opinion before entering potentially adverse environments that could affect the performance of the implant.A review of the risk management files revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to these products and event.At this time, we have no reason to suspect that the products failed to meet any product specifications at the time of manufacture.With the results of this investigation the root cause of this event could not be determined.Factors that could contribute to the reported event include friction, joint tightness, irregular implant interaction, wear and/or patient condition.Based on this investigation, the need for corrective action is not indicated.Should the devices or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
LEGION CR OXIN FEM SZ5 LT
Common Device Name
PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key16095638
Report Number1020279-2023-00033
Device Sequence Number6703811
Product Code JWH
UDI-Device Identifier00885556029176
UDI-Public00885556029176
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
K043440
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Device Explanted Year2022
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/27/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71421235
Device Catalogue Number71421235
Device Lot Number21GM21056
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/09/2022
Supplement Date Received by Manufacturer01/26/2023
Initial Report FDA Received Date01/04/2023
Supplement Report FDA Received Date01/27/2023
Date Device Manufactured07/30/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
LGN XLPE DISHED ISRT SZ 7-8 9MM, LOT#:21JM18773
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient Age52 YR
Patient SexMale